Blog

9 Things to Know About Cough and Cold Medicines

December 22, 2017

Each year, Americans suffer through nearly 1 billion cases of the common cold. You’ll find many of them wandering the drugstore aisles, trying to decide which remedy will ease their misery. Avoid this fate by arming yourself with information about common cough and cold treatments before your next illness strikes.

1. They Aren’t a Cure
Cough and cold medicines can make you feel better when you’re sniffly and achy. They may also help you sleep or get back to your regular activities. However, they can’t kill the cold virus or help you recover faster. One possible exception: Oral zinc, which may shorten the duration of colds in adults by about two days.

2. They Treat Many Symptoms
Decongestants open up a clogged nose, while expectorants loosen mucus lower in your chest. Antitussives block your cough reflex. Antihistamines stop sneezing and runny noses, while pain relievers treat fever and achiness. Often, one product will contain many of these ingredients. Be selective by choosing remedies that specifically target your symptoms.

3. Don’t Double-Dose
Read labels carefully. Don’t take two drugs that contain the same active ingredient, including pain relievers. Be especially cautious with acetaminophen (Tylenol). Taking too much acetaminophen can cause liver damage and other serious health problems.

4. Young Children Shouldn’t Take Them
The U.S. Food and Drug Administration warns against giving cough and cold medicine—even children’s formulas—to children ages 4 or younger. Harmful side effects can include rapid heart rate, loss of consciousness, and even death. Try vaporizers, saline nose drops, or a rubber suction bulb to ease kids’ stuffy noses.

5. Older Kids Often Abuse Them
One type of cough suppressant, dextromethorphan, is available in more than 140 cough and cold medicines. Some people—especially teens—take large doses to get high. It’s often called robo-tripping, and risks include confusion, increased heart rate, seizures, and death.

6. Stay Alert for Side Effects
Like all medicines, cough and cold treatments affect everyone differently. Many people may experience side effects. Common complaints include headaches, upset stomach, insomnia, dry mouth, abdominal pain, dizziness, and drowsiness.

7. Some People Shouldn’t Take Them
Some cough and cold formulas can cause more serious problems for certain groups. For instance, people with heart problems should avoid decongestants and some antihistamines. Safer alternatives are available. Talk with your doctor or pharmacist before taking these medications if you have a chronic illness or are on a prescription drug.

8. Take Only What You Need
Always take cough and cold medicines exactly as directed. Don’t use more hoping for faster or greater relief, and don’t take medicines that treat symptoms you don’t have. In some cases, medicines taken for one symptom may make another symptom worse. For instance, the drying effects of antihistamines often can make coughs worse.

9. Know When to Say When
Read labels carefully to see how long you should take each medicine. There are reasons for these limits. For instance, using nasal decongestant sprays for more than three days can cause worse congestion. Call your doctor if your symptoms persist or worsen despite taking medicine more than four times a day, or for longer than two weeks.

Back to Blog
This website requires javascript. Please enable it or visit HappyBrowser.com to find a modern browser.